Transformation Groups

, Volume 16, Issue 1, pp 51–69

Solvable Lie algebras are not that hypo

  • Diego Conti
  • Marisa Fernández
  • José A. Santisteban


We study a type of left-invariant structure on Lie groups or, equivalently, on Lie algebras. We introduce obstructions to the existence of a hypo structure, namely the five-dimensional geometry of hypersurfaces in manifolds with holonomy SU(3). The choice of a splitting \( {\mathfrak{g}^*} = {V_1} \oplus {V_2} \), and the vanishing of certain associated cohomology groups, determine a first obstruction. We also construct necessary conditions for the existence of a hypo structure with a fixed almost-contact form. For nonunimodular Lie algebras, we derive an obstruction to the existence of a hypo structure, with no choice involved. We apply these methods to classify solvable Lie algebras that admit a hypo structure.

AMS classification

53C25 (primary) 53C15, 17B30, 53D15 (secondary) 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    P. Basarab-Horwath, V. Lahno, R. Zhdanov, The structure of Lie algebras and the classification problem for partial differential equations, Acta Appl. Math. 69 (2001), no. 1. 43–94.CrossRefMATHMathSciNetGoogle Scholar
  2. [2]
    S. Chiossi, A. Fino, Conformally parallel G 2 structures on a class of solvmanifolds, Math. Z. 252 (2006), no. 4, 825–848.CrossRefMATHMathSciNetGoogle Scholar
  3. [3]
    S. Chiossi, S. Salamon, The intrinsic torsion of SU(3) and G2 structures, in: Proceedings of the “International Conference Held to Honour the 60th Birthday of A. M. Naveira”, Valencia (Spain), July 8–14, 2001 (O. Gil-Medrano, V. Miquel, eds.), World Scientific, Singapore, 2002, pp. 115–133.Google Scholar
  4. [4]
    S. Chiossi, A. Swann, G 2-structures with torsion from half-integrable nilmanifolds, J. Geom. Phys. 54 (2005), 262–285.CrossRefMATHMathSciNetGoogle Scholar
  5. [5]
    D. Conti, S. Salamon, Generalized Killing spinors in dimension 5, Trans. Amer. Math. Soc. 359 (2007), no. 11, 5319–5343.CrossRefMATHMathSciNetGoogle Scholar
  6. [6]
    D. Conti, A. Tomassini, Special symplectic six-manifolds Q. J. Math. 58 (2007), no. 3, 297–311.CrossRefMATHMathSciNetGoogle Scholar
  7. [7]
    D. Conti, Half-flat nilmanifolds, Math. Ann. (2010), in press, DOI: 10.1007/s00208-010-0535-1.
  8. [8]
    L. C. de Andrés, M. Fernández, A. Fino, L. Ugarte, Contact 5-manifolds with SU(2)-structure, Q. J. Math. 60 (2009), no. 4, 429–459.CrossRefMATHMathSciNetGoogle Scholar
  9. [9]
    A. Diatta, Left invariant contact structures on Lie groups, Differential Geom. Appl. 26 (2008), no. 5, 544–552.CrossRefMATHMathSciNetGoogle Scholar
  10. [10]
    N. Hitchin, Stable forms and special metrics, in: Global Differential Geometry: The Mathematical Legacy of Alfred Gray, Proceedings of International Congress on Differential Geometry, Bilbao (Spain), September 18–23, 2000 (M. Fernández, J.A. Wolf, eds.), Contemporary Mathematics, Vol. 288, Amer. Math. Soc., Providence, RI, 2001, pp. 70–89.Google Scholar
  11. [11]
    Г. М. Мубаракзянов, Классификация вещесmвенных сmрукmур алгебр Ли пяmого порядка, Изв. вузов, Матем. 34 (1963), но. 3, 99–106. [G. M. Mubarakzyanov, Classification of real structures of Lie algebras of fifth order, Izv. Vyssh. Uchebn. Zaved. Mat. 34 (1963), no. 3, 99–105. (Russian)], Zbl 0166.04201.Google Scholar
  12. [12]
    F. Schulte-Hengesbach, Half-flat structures on products of three-dimensional Lie groups, J. Geom. Phys. 60 (2010), 1726–1740.CrossRefMATHMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  • Diego Conti
    • 1
  • Marisa Fernández
    • 2
  • José A. Santisteban
    • 2
  1. 1.Dipartimento di Matematica e ApplicazioniUniversità di Milano BicoccaMilanoItaly
  2. 2.Facultad de Ciencia y Tecnología, Departamento de MatemáticasUniversidad del País VascoBilbaoSpain

Personalised recommendations